Medscape

My Home PageShortcutsCheck MailAccount SettingsLog OutREGISTRATIONSignIn
MEDLINEDrug InfoMore...
BROWSE
SEARCH


Welcome, C Groenendijk



HomeCME CenterConference CenterLibraryDiscussionsMarketplaceHelp May 8, 2002  

Email to a Colleague Printable Version Add to My Shortcuts
Table of Contents
Introduction

 
Antidepressant Discontinuation Syndromes: Common, Under-Recognised and Not Always Benign


Introduction

Antidepressants have varying potentials to cause discontinuation syndromes. Symptoms begin within a few days of stopping or reducing the dosage of the drug and are usually mild and short-lived. However, in some patients, antidepressant discontinuation symptoms can produce significant morbidity, be incorrectly attributed to other causes, and lead to subsequent lack of compliance with antidepressant therapy. The best approach to the problem is prevention, which involves educating patients and healthcare professionals about discontinuation symptoms and ensuring that antidepressants are tapered before they are stopped. When symptoms do occur, reassurance is usually sufficient; in some patients, however, there may be a need for symptomatic treatment, temporary reinstatement of the antidepressant (followed by careful tapering), or a switch to fluoxetine (which has a low potential for discontinuation symptoms). More research into this common and clinically relevant syndrome is required so that evidence-based recommendations can be developed.


Section 1 of 10 Continue

Drug Ther Perspect 17(20):12-15, 2001. 2001 Adis International Limited





Related Resources
Clinical articles on this topic

Consumer health articles on this topic

Keyword Search   Advanced Search
 
Medscape  DrugInfo 
Patient Info    MEDLINE 
About Medscape  Privacy & Ethics  Terms of Use  Help

All material on this website is protected by copyright, Copyright 1994-2002 by Medscape Portals, Inc. This website also contains material copyrighted by 3rd parties. Medscape requires 4.x browsers or better from Netscape or Microsoft.